Thousands of packs of an over-the-counter painkiller could contain a potentially harmful anti-psychotic drug, a watchdog has warned.
People are being warned to check Nurofen Plus packets after the Medicines and Healthcare products Regulatory Agency (MHRA) issued a safety alert following reports that some batches of Nurofen Plus contain individual blister packs of another drug, Seroquel XL 50mg.
Seroquel XL is a prescription-only anti-psychotic drug used to treat several disorders including schizophrenia, mania and bipolar depression. Nurofen Plus is for pain relief and contains codeine.
The makers of the drug have said it was too early to rule out sabotage.
Angie Wiles, joint chief executive of Virgo Health, which represents Nurofen Plus, said: "We are not ruling it out but we are considering other options as well. I think that is pretty unlikely."
People who accidentally take Seroquel may experience sleepiness and are advised not to drive or operate any tools or machinery until they know how the tablets have affected them.
The mix-up is believed to have happened at a wholesaler's and thousands of packs could potentially be affected, prompting the MHRA to urge extra vigilance. The packs have been found in pharmacies across the UK.
Reckitt Benckiser, manufacturer of Nurofen Plus, said there have been three cases identified so far which have all been confined to south London. It said "serious investigations" are under way to establish how the mix-up occurred, especially as Seroquel XL is manufactured by another drug firm, AstraZeneca.
The affected packs of Nurofen Plus all contain 32 tablets and carry the following details: Batch Number Expiry Date Product Licence No: 13JJ 03/2014 00327 / 0082 or 57JJ 05/2014 00063 / 0376 or 49JJ 05/2014 00063 / 0376.
Professor David Nutt, head of the department of neuropsychopharmacology and molecular imaging at Imperial College, said: "The effect of taking seroquel entirely depends on the dose. The only likely impact of a single ingestion would be sedation, but in people taking antihistamines and other sedatives the added effects could be quite extreme."